Alert archive / Texas / Red Flag Warnings in 2013

Red Flag Warning 11, NWS Austin/San Antonio, TX

March 23, 201333 counties in Texas

NWS Austin/San Antonio, TX issued this red flag warning at Mar 23, 2013, 9:54 PM CDT for 33 counties in Texas. It took effect at Mar 24, 2013, 9:00 AM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2013, 9:54 PM CDT (02:54 UTC)
In effect from
Mar 24, 2013, 9:00 AM CDT
Expired
Mar 24, 2013, 6:00 PM CDT
In force
9 hr
Issued by
NWS Austin/San Antonio, TX
All 33 counties

Atascosa County, TX, Bandera County, TX, Bastrop County, TX, Bexar County, TX, Blanco County, TX, Burnet County, TX, Caldwell County, TX, Comal County, TX, DeWitt County, TX, Dimmit County, TX, Edwards County, TX, Fayette County, TX, Frio County, TX, Gillespie County, TX, Gonzales County, TX, Guadalupe County, TX, Hays County, TX, Karnes County, TX, Kendall County, TX, Kerr County, TX, Kinney County, TX, Lavaca County, TX, Lee County, TX, Llano County, TX, Maverick County, TX, Medina County, TX, Real County, TX, Travis County, TX, Uvalde County, TX, Val Verde County, TX, Williamson County, TX, Wilson County, TX, Zavala County, TX

The radar

The Austin/San Antonio radar (KEWX), 57 km from the middle of the area, began a volume at 02:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 2.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2013-03-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2013-03-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -20 square meters per square second.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5229 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-20 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

624 
WWUS84 KEWX 240254
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
954 PM CDT SAT MAR 23 2013

...A RED FLAG WARNING IS IN EFFECT ACROSS ALL OF SOUTH CENTRAL
TEXAS FOR VERY WINDY AND DRY CONDITIONS FROM SUNDAY MORNING
INTO EARLY SUNDAY EVENING...

.A STRONG COLD FRONT WILL BRING VERY GUSTY NORTHWEST TO NORTH
WINDS ALONG WITH MUCH DRIER AIR TO ALL OF SOUTH CENTRAL TEXAS
ON SUNDAY. THE VERY WINDY CONDITIONS ALONG WITH VERY DRY AIR 
WILL RESULT IN CRITICAL FIRE WEATHER CONDITIONS ACROSS ALL AREAS
ON SUNDAY. THE WINDS WILL GRADUALLY DECREASE DURING THE EARLY
EVENING HOURS...HOWEVER RELATIVE HUMIDITIES WILL BE SLOW TO RISE.

TXZ171>173-183>194-202>209-217>225-228-241500-
/O.NEW.KEWX.FW.W.0011.130324T1400Z-130324T2300Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
954 PM CDT SAT MAR 23 2013

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 6 PM CDT SUNDAY FOR
STRONG WINDS AND LOW RELATIVE HUMIDITIES ACROSS ALL OF SOUTH
CENTRAL TEXAS...

THE NATIONAL WEATHER SERVICE IN AUSTIN/SAN ANTONIO HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT FROM 9 AM TO 6 PM CDT
SUNDAY. 

* AFFECTED AREA...THE FOLLOWING SOUTH CENTRAL TEXAS COUNTIES... 
  LLANO...BURNET...WILLIAMSON...VAL VERDE...EDWARDS...REAL... 
  KERR...BANDERA...GILLESPIE...KENDALL...BLANCO...HAYS... 
  TRAVIS...BASTROP...LEE...KINNEY...UVALDE...MEDINA...BEXAR... 
  COMAL...GUADALUPE...CALDWELL...FAYETTE...MAVERICK...ZAVALA... 
  FRIO...ATASCOSA...WILSON...KARNES...GONZALES...DE WITT... 
  LAVACA...DIMMIT. 

* 20-FOOT WIND...NORTHWEST TO NORTH WINDS 20 TO 25 MPH WITH GUSTS
  TO 40 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITY NEAR 10 TO 20 PERCENT

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.  AVOID THE USE OF
OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. 
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO
DANGEROUS WIND DRIVEN WILDFIRES.

&&

$$

FOR INFORMATION ON BURN BANS PLEASE VISIT THE TEXAS INTERAGENCY
COORDINATION CENTER WEBSITE AT: TICC.TAMU.EDU
1 follow-up statement
910 
WWUS84 KEWX 241153
RFWEWX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
653 AM CDT SUN MAR 24 2013

...A RED FLAG WARNING IS IN EFFECT ACROSS ALL OF SOUTH CENTRAL
TEXAS FOR VERY WINDY AND DRY CONDITIONS FROM 9 AM THIS MORNING
UNTIL 6 PM THIS EVENING...

.A STRONG COLD FRONT HAS PUSHED THROUGH SOUTH CENTRAL TEXAS EARLY
THIS MORNING...BRINGING STRONG AND GUSTY NORTHWEST TO NORTH WINDS
ALONG WITH MUCH DRIER AIR TO THE REGION. 20-FOOT WINDS WILL BE
NORTHWEST TO NORTH AT 20 TO 25 MPH WITH GUSTS TO 40 MPH. MINIMUM
RELATIVE HUMIDITIES WILL FALL TO 10 TO 20 PERCENT. 20-FOOT WINDS
WILL GRADUALLY DECREASE DURING THE EARLY EVENING HOURS...HOWEVER
RELATIVE HUMIDITIES WILL BE SLOW TO RISE.

TXZ171>173-183>194-202>209-217>225-228-242300-
/O.CON.KEWX.FW.W.0011.130324T1400Z-130324T2300Z/
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
653 AM CDT SUN MAR 24 2013

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM CDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES ACROSS ALL OF SOUTH 
CENTRAL TEXAS AND THE HILL COUNTRY...

* AFFECTED AREA...THE FOLLOWING SOUTH CENTRAL TEXAS COUNTIES... 
  LLANO...BURNET...WILLIAMSON...VAL VERDE...EDWARDS...REAL... 
  KERR...BANDERA...GILLESPIE...KENDALL...BLANCO...HAYS... 
  TRAVIS...BASTROP...LEE...KINNEY...UVALDE...MEDINA...BEXAR... 
  COMAL...GUADALUPE...CALDWELL...FAYETTE...MAVERICK...ZAVALA... 
  FRIO...ATASCOSA...WILSON...KARNES...GONZALES...DE WITT... 
  LAVACA...DIMMIT. 

* 20-FOOT WIND...NORTHWEST TO NORTH WINDS 20 TO 25 MPH WITH GUSTS
  TO 40 MPH.

* HUMIDITY...MINIMUM RELATIVE HUMIDITIES OF 10 TO 20 PERCENT

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY.  AVOID THE USE OF
OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS.
ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO
DANGEROUS WIND DRIVEN WILDFIRES.

&&

$$


FOR INFORMATION ON BURN BANS PLEASE VISIT THE TEXAS INTERAGENCY
COORDINATION CENTER WEBSITE AT: TICC.TAMU.EDU

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this red flag warning went out at Mar 23, 7:06 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Mar 23, 7:06 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
706 PM CDT SAT MAR 23 2013

.AVIATION...
ISOLATED SHOWERS AND THUNDERSTORMS COULD BRIEFLY AFFECT THE
I-35 TERMINAL SITES THROUGH AROUND 01Z...BUT EXPECT WEAKENING TO
OCCUR AS THE SUN SETS. COLD FRONT SHOULD ARRIVE IN THE FORECAST
AREA BETWEEN 05Z AND 09Z...AND AFFECT TAF LOCATIONS MAINLY BETWEEN
06Z AND 0730Z. STRONG WINDS COULD GUST TO 30 KNOTS OVERNIGHT...BUT
WILL PROBABLY STAY MOSTLY AT OR BELOW 25 KNOTS DURING THE DAYBREAK
HOURS BEFORE PEAKING AT 30 TO 35 KNOTS BY MIDDAY SUNDAY. VFR SKIES
ARE PROJECTED THROUGH THE TAF PERIODS...BUT WRF SIMULATED GOES
PRODUCT SUGGESTS THAT A BRIEF POCKET OF MVFR CIGS COULD CROP UP
ALONG I-35 JUST BEFORE THE FRONT ARRIVES.

&&

.PREV DISCUSSION... /ISSUED 306 PM CDT SAT MAR 23 2013/

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...
A SHORT WAVE TROF LOCATED OVER COLORADO/NEW MEXICO WILL MOVE
EASTWARD ACROSS THE SOUTHERN PLAINS OVERNIGHT. THIS FEATURE WILL
DRIVE A COLD FRONT ACROSS SOUTH CENTRAL TEXAS BRINGING AN END TO
THE RUN OF ABOVE NORMAL TEMPERATURES. THE FRONT WILL MOVE INTO THE
HILL COUNTRY AROUND MIDNIGHT AND IS EXPECTED TO CLEAR OUR SOUTHERN
COUNTIES BY SUNRISE ON SUNDAY. WINDS WILL SHIFT TO THE NORTH
AT 15 TO 25 MPH FOLLOWING THE FROPA. SUNDAY WILL BE BREEZY AND
MUCH COOLER WITH AFTERNOON HIGHS RANGING FROM NEAR 60 ACROSS THE
HILL COUNTRY TO MID 70S ACROSS DIMMIT COUNTY. A WIND ADVISORY MIGHT
BE REQUIRED. A SURFACE RIDGE OF HIGH PRESSURE WILL BUILD SOUTHWARD
ACROSS OUR REGION SUNDAY NIGHT IN THE WAKE OF THE FROPA. DIMINISHING
WINDS...MOSTLY CLEAR SKIES AND LOW DEWPOINTS WILL ALLOW FOR GOOD
RADIATIONAL COOLING. A HARD FREEZE IS EXPECTED ACROSS PORTIONS OF
THE HILL COUNTRY.

LONG TERM (MONDAY THROUGH SATURDAY)...
A SURFACE RIDGE OF HIGH PRESSURE WILL REMAIN ENTRENCHED ACROSS SOUTH
CENTRAL TEXAS MONDAY AND TUESDAY KEEPING GULF MOISTURE AT BAY. THIS
SURFACE PATTERN IN COMBINATION WITH ZONAL FLOW ALOFT WILL LEAD TO
CHILLY NIGHTS FOLLOWED BY MILD AFTERNOONS. THE SURFACE RIDGE AXIS
WILL SHIFT EASTWARD ON WEDNESDAY ALLOWING THE ONSET OF GULF LOW
LEVEL RETURN FLOW. THIS LOW LEVEL FLOW PATTERN WILL PERSIST THRU
SATURDAY. THIS WILL ALLOW FOR THE INCREASE IN LOW LEVEL MOISTURE
RESULTING IN WARMER TEMPS AND INCREASING CLOUDS. WEAK PERTURBATIONS
IN THE ZONAL FLOW ALOFT MAY SQUEEZE OUT ISOLATED SHOWERS THURSDAY
THRU SATURDAY.

FIRE WEATHER...
THE RED FLAG WARNING WILL EXPIRE AT 7 PM FOR THOSE COUNTIES WEST
OF A LINE FROM FREDERICKSBURG TO CASTROVILLE TO HINDES. NEAR
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED ON SUNDAY IN THE
WAKE OF THE FROPA. 20-FT WINDS WILL BE NORTHERLY AT 10 TO 20 MPH
WITH MINIMUM RELATIVE HUMIDITIES RANGING FROM 25 PERCENT EAST TO
12 PERCENT ALONG THE RIO GRANDE. SOME LOCATIONS MAY BRIEFLY MEET
RED FLAG CRITERIA SUNDAY AFTERNOON. ELEVATED FIRE WEATHER CONDITIONS
WILL CONTINUE MONDAY AND TUESDAY ACROSS ALL OF SOUTH CENTRAL TEXAS
DUE TO LOW AFTERNOON RELATIVE HUMIDITIES. RELATIVE HUMIDITIES WILL
RECOVER ON WEDNESDAY PUTTING AN END TO ELEVATED FIRE WEATHER
CONDITIONS FOR THE REMAINDER OF THE WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              47  64  37  63  37 /   0   0   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  43  63  31  62  32 /   0   0   0   0   0
NEW BRAUNFELS MUNI AIRPORT     45  67  32  64  33 /   0   0   0   0   0
BURNET MUNI AIRPORT            41  61  33  60  33 /   0   0   0   0   0
DEL RIO INTL AIRPORT           49  69  41  67  40 /   0   0   0   0   0
GEORGETOWN MUNI AIRPORT        41  62  32  61  32 /  -    0   0   0   0
HONDO MUNI AIRPORT             44  70  32  67  33 /   0   0   0   0   0
SAN MARCOS MUNI AIRPORT        45  65  33  63  33 /   0   0   0   0   0
LA GRANGE - FAYETTE REGIONAL   50  64  36  63  35 /  -    0   0   0   0
SAN ANTONIO INTL AIRPORT       47  67  36  64  37 /   0   0   0   0   0
STINSON MUNI AIRPORT           48  67  36  65  37 /   0   0   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
COUNTIES: BANDERA...DIMMIT...EDWARDS...FRIO...GILLESPIE...KENDALL...
KERR...KINNEY...MAVERICK...MEDINA...REAL...UVALDE...VAL VERDE...
ZAVALA.

&&

MESOSCALE/AVIATION...18
SYNOPTIC/GRIDS...24
PUBLIC SERVICE/DATA COLLECTION...33
Hazardous weather outlook, Mar 23, 7:31 PM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
731 PM CDT SAT MAR 23 2013

TXZ171>173-183>194-202>209-217>225-228-250045-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
731 PM CDT SAT MAR 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NEAR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED SUNDAY ACROSS
ALL OF SOUTH CENTRAL TEXAS DUE TO RELATIVE HUMIDITIES RANGING FROM
THE LOWER TEENS TO LOWER 20S AND NORTH WINDS OF 15 TO 25 MPH.

ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED MONDAY AND TUESDAY
AFTERNOONS ACROSS ALL OF SOUTH CENTRAL TEXAS DUE TO LOW RELATIVE
HUMIDITIES AND WIND SPEEDS OF 10 TO 15 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 9:36 PM CDTWind AdvisoryEWXAtascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 27 more14 hr
Mar 24, 3:49 PM CDTFreeze WarningEWXBandera, Bexar, Blanco, Burnet, Comal, Edwards and 10 more17 hr

Nearby

Red Flag Warnings in Texas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.